Radiation treatment got delayed ,

Hi Everyone , I completed my 6 chemos... I really want to thank each and every member on this forum for giving me strength during the toughest time of my Life.. Thank you so much...

Now my radiation is about to start.. My chemo got over on 8th Jan.. I was told to do ultrasound abdomen, chest X Ray and blood test after 4 weeks. (i.e yesterday) . And today I had appt with my oncologist... And they gave me letter for taking radiation, but I need to get it done from different hospital..

On visiting hospital I was told I need to come back again on Monday and my radiation will start only after 2 weeks.. (I.e around 22nd Feb) .

Doctor I want to know maximum how many days of gap is allowed between chemo and radiation ?? In my case the gap is more than 6 weeks... Is this ok?? Or should I check for radiation appt in some other hospital??

Also today my Dr told me to start NOLVADEX TAMOXIFEN 10 mg 2 tablets once in a day , until my radiation starts.. Since no appt for radiation for 2 weeks, I need to stop this medicine once radiation starts.. Is this ok??

Pls give your opinion....

14 Replies

  • Hi Tanay

    I was asked to wait for at least 30 days after The chemo treatment was over to start the radiation. My radiation started exactly on the 28 th day.

    For all the other questions let us wait for other members and Dr. Shaw to answer



  • hi tanay, Depending on what chemotherapy you’re taking, there can be anywhere from 2 weeks to a month between the last chemotherapy dose and the start of radiation. For example, the wait is about:

    1 month between the last dose of an anthracycline-type chemotherapy (Adriamycin [chemical name: doxorubicin], Ellence [chemical name: epirubicin]) and the start of radiation

    2 to 3 weeks between the last dose of a taxane (Taxol [chemical name: paclitaxel], Taxotere [chemical name: docetaxel], or Abraxane [chemical name: albumin-bound or nab-paclitaxel]) and the start of radiation. For the medicine wait for dr. Shah reply.

  • Thanks PK53 and Manish .. I just met the radiation oncologist today and he said he would be starting my radiations from 16th Feb which will be 39th day from last chemo... i.e 5 weeks and 4 days... the Radiation Oncologist says I need to start with hormones medicine only after Radiation is over...

  • Hi Tanay,

    We would normally advocate to start Radiotherapy to the Breast within 4-6 weeks of completion of chemotherapy. The idea is to get over the side-effects of chemotherapy and get some decent recovery time for the body to rejuvenate from the ill-effects of chemotherapy.

    In few cases, with positive margins or some adverse pathological features or instances of Inflammatory breast cancer we would initiate treatment at times as early as within 2-3 weeks.

    From clinical studies perfomed , there is no detriment in overall outcomes as far as Radiotherapy is initiated within 12 weeks of completion of chemotherapy.

    This should perhaps address your major concern with regards to the delay.

    My personal preference is not to combine Tamoxifen and Radiotherapy together due to the small risk of Radiation induced lung fibrosis enhanced by Tamoxifen. I would not advocate taking Tamoxifen for 20 days and then stopping it and then re-initiating it again. You should complete Radiotherapy first and then initiate on Tamoxifen.

    Wish you all the best for your further journey

    Dr Rohit Malde MD, DNB, FRCR (UK)

    Consultant Clinical & Radiation Oncologist

    BNH HCG Cancer Centre

    Dr Balabhai Nanavati Cancer Hospital

    Vile Parle, Mumbai

    Apex (Vertex) Hopsital


  • Sir My wife completed surgery in June -2011 andchemo in jan 12 but started tamoxifen immediately thereafter on advice of oncologist and then began -25 radiation and all X-rays therafter have revealed Radiation induced fibrotic scars on top of lungs .these scars are same size and shape since last 3 years She took tamoxifen while radiation as we were not aware of tamoxifen causing lungs fibrosis .we are told that this will not cause any problem ,your comments plz

  • No, dont worry. X ray showing radiation induced fibrotic changes is a fairly common thing and may not have any association with tamoxifen at all. In fact, changes due to Tamoxifen might be at a microscopic level and will not be seen on X ray at all.

    What Dr. Rohit means above is, since there a few studies showing tamoxifen induced issues (and the risk is very small), if possible, we avoid Tamoxifen during radiation. It is just a safety measure, as we still do not know much details yet. In fact, many of my own patients did take Tamoxifen during radiation and they are fine.

    Me and Dr. Rohit even had a discussion on this, in fact.

    So do not worry on what you see in the x rays, that is most likely radiation induced changes over lungs and should be nothing to worry about if there are no symptoms.

  • There are no symptoms ,it just shows on X-rays as fibrotic scar should I worry on these being connected any thing else?

  • No need to worry at all. Just visit your Oncologist regularly, once in six month (since two years of treatment are over), that's all!

  • I have taken tamoxifen along with radiation as neither my medical oncologist or radiation oncologist said anything adverse about the combined treatment. If I have no problems now, can it crop up later?? And if so how soon??

  • All forms of lung fibrosis are usually delayed side effects and show up only after several years. They, again, are not very common, considering the number of people who undergo radiation. Even if you have taken Tamoxifen with RT, do not worry about it. Just continue your routine life style and exercise, nothing more.

  • Ok thanks doctor.

  • Thank you so much Dr Rohit... You cleared all my doubts...

    I am feeling so relaxed knowing that my treatment is not delayed, as u said normally you start within 4-6 weeks and I am starting on 5 weeks 4 days... It's a big relief....

    Thanks once again Dr...

  • Sorry, My intention here is not to cause any mass panic here. Please see the references provided below.

    There are few studies which quote there is no major risk, whilst few which claim otherwise.

    There is certainly no benefit of using both Tamoxifen and Radiotherapy as they are equivalent, in terms of local control, overall survival etc.

    When there is a small risk and no benefit, the dictum and common sense would imply finish Radiation first and then use Tamoxifen.

    The level of evidence is not very strong and hence oncologists dont mind using Tamoxifen and Radiotherapy concurrent at times.

    My personal preference is not to use it together.

    It is impossible for me to predict when and which patients are likely to develop Pulmonary fibrosis and what its course is going to be.

    All i can say is from the following studies below, the patients at higher risk would be heavy smokers, elderly patients, and in those who would have more lung irradiation, for instance those with 3 field RT as compared to 2 field RT.

    Please consult your oncologist for further advice and help.


    1. Radiotherapy-related lung fibrosis enhanced by tamoxifen.

    Bentzen SM, Skoczylas JZ, Overgaard M, Overgaard J. J Natl Cancer Inst. 1996 Jul 3;88(13):918-22.

    Link: ncbi.nlm.nih.gov/pubmed/865...

    2. Effects of tamoxifen on pulmonary fibrosis after cobalt-60 radiotherapy in breast cancer patients.

    Koc M, Polat P, Suma S. Radiother Oncol. 2002 Aug;64(2):171-5.

    Link: thegreenjournal.com/article...

    3. Presented in ASCO 2010

    Prospective randomized trial comparing postoperative adjuvant concurrent versus sequential hormonal and different radiation fractionation schedule in breast cancer patients.

    J Clin Oncol 28:15s, 2010 (suppl; abstr 544)

    M. S. Barsoum, M. M. El Mongi, E. M. Khalil, H. E. Eisa, I. M. Hamed, G. A. Attia; National Cancer Institute Cairo University, Cairo, Egypt

    Link: meetinglibrary.asco.org/con...

  • Ok doctor, will go through the links provided by you.

You may also like...